Forum

Baclofen query

Hello everyone. I am new to this site and this my first post. I was diagnosed with MS 25 years ago and have been told a few years ago that I am now SPMS. For the last few months I have been getting increasing spasticity in my legs. This is particularly bad at night with painful spasms. I have not had a good night’s sleep for months. My GP has prescribed Baclofen which I started taking about 2 months ago. I am taking 30mg a day but the spasms are continuing to worsen. My GP says some people need to take 8 tablets a day but I am wary of increasing too much because the more Baclofen I take the worse my bladder control is. I also take Detrusitol for this which was working quite well until I started on the Baclofen.

I know a lot of MSers take Baclofen. How much do you take and does it work for you?

Thank you for reading this.

Carol

hi, I take Baclofen, and have spms, I’ve been taking it for about 4yrs, I take 60mg a day, I was on 90mg, but decided to decrease because my Nuero felt this could be making my fatigue worse, anyway for me it’s good, I increased my dosage very slowly, and I do mean slow, 5mg a day over a fortnight just to make sure it didn’t affect me too bad, anyway good luck, Jean

hi, i am on baclofen 40mg a day. this was increased to 50mg a day due to being unable to bend legs. however i became very tired and weak and went back down to 40mg. feel better for it, it’s a case of weighing up the pros and cons. take care.

Hi,

This reply is not Baclofen related, but I found that by cutting out things like wheat, barley, rye and oats that my spasticity really reduced. I also don’t have rice but occasionally have popcorn - homemade with no flavouring.

Just a thought.

Heather

Thank you all for your replies.

I will slowly increase the baclofen and hope that my badder will not misbehave too much. I am seeing my ms nurse on Friday and will ask her about the pump. Thank you for the suggestion about diet, I like the idea of controlling some of my symptoms through diet and/or exercise, it is worth a try, although giving up wheat and rice will not be easy.

Carol

Hello Jean! so glad to see you are still with us, despite struggling with this new stuff.

Me too!

luv Polllx

Hi Carol, I`ve taken baclofen for years and reckon it is a good drug in the fight against spasms and spasticity.

I began on a low dose and got up to 75mg a day…but this caused more falls.

I now take 30mg, but still have some spasms. I tried to increase it again a few months back and it caused me to wet myself more and to swallow my tongue at night!!!

So my safest amount is 30mg. It is very much a case of trial and error with baclofen.

luv Polllx

Dear Poll

Thank you for your reply. Swallowing your tongue sounds very scary and wetting more is not good either. I think I shall increase my dose very cautiously and see how I go.

Carol

Hi Mel

Thank you for your reply. I am very interested in the way you spread your dose. I am seeing my ms nurse on Friday and will ask her about this.

Carol

Carol, my diagnosis is a ? but I’ve been taking baclofen for about twelve years. I had to take 80mgs plus diazepam for a while. I then tried to stabalise my spasticity and spasm on 60mgs.

Lately I’ve gone up to 70/80mgs again. I was interested in hearing how it affects your bladder. I’m having more bladder problems and never thought of baclofen.

When I first started taking baclofen I found reduced spasticity helped my bladder problems. My MS specialist said baclofen didn’t do anything for the bladder.

The trick with spasticity and spasms is to control them. Spreading the dose at regular intervals during the day helps keep it under control and it stops the spasms building up.

Jacqui

x

Hi Jacqui

Thank you for your reply. Controlling the spasms to stop them building up makes sense, unfortunately there is never a time for me when they are under control, increasing the baclofen will probably be my best option.

The reason I mentioned baclofen affecting my bladder was because a friend of mine said that she found this. When I told my GP she said that some of her patients found they were affected in this way. I do find that if I stay on 30mg it is manageable. I think this is something else I should ask my ms nurse.

Carol

Sorry to interupt. But was wonderin if anyone can let me no wat the difference between twitchin n spasms are? xx

Thank you for your reply.

I am not an expert but I think spasms could also be described as muscle tightness which may cause muscles to become rigid.This can be quite painful until the muscles are relaxed. I have also had what I wouild describe as twitching muscles. This was a painles sort of fluttering feeling that went away after about 2 months. I am not sure how others would define this. I was told this was not a ms symptom, but not sure about this.

Carol

Hi Mel

When I saw my ms nurse on Friday I told her about my experiences with baclofen. She did say that Baclofen was not the only drug for spsaticity there was another drug, Tizanidine that I might be able to try. She also said there were others available. I told her about another symptom that I have been suffering, a recurrence of trigeminal neuralgia, for which she said I could try Gabapentin and a study had shown that this also helps with spasms. I don’t know what my GP will say about this. She told me that TGN was transient which it does seem to be, although the pain, though intermittent, is truly horrible. The nurse did say I could try increasing just the night time dose to 20mg, so I think I will try that.

I like your description of being like a rubber band, that is exactly how it feels. Are you increasing your baclofen? The nurse told me she knew of patients taking 1300 mg.

Carol

Hi all,

Wondering about baclofen pump. Neuro suggesting it. Am already taking 60mg oral baclofen for muscle stiffness/tightness and I don’t think it has done much. Am wondering if baclofen pump is a bit drastic? It requires 7-10 days in hospital before pump is surgically installed - which I absolutely hate.

Any comments or advice would be welcome please